The miscellaneous anxiolytics, sedatives and hypnotics are a diverse group of drugs mostly with unknown mechanisms of action that produce central nervous system depression in overdose. Most are older drugs (chloral hydrate was synthesised in 1832) that have been superseded in clinical practice by the benzodiazepines. In relatively small doses, the older agents can cause a profound, prolonged and occasionally cyclical coma, respiratory depression and death (especially when cardiac arrhythmias accompany the toxic profile as in chloral hydrate). Toxicity is even more severe with sedative coingestants, especially alcohol and opiates, and advanced age is an additional risk factor for severe toxicity. These features have led to a questioning of their therapeutic role(1). Death has been reported after overdose with all the older agents.
In any discussion of toxic doses of sedative-hypnotic drugs, there will always be considerable variation due to interindividual differences in tolerance and the contribution or otherwise of active metabolites.
Coma with respiratory depression has been reported following doses as small as 3.6 g (51). Doses of 8 g or more appear to involve an increased risk of serious cardiovascular disorders (hypotension, shock) (52). A 28 year old man who ingested 16 g became deeply comatose, was treated supportively, and survived (53). Ingestions of 20 g and 40 g recovered with supportive care (54). A 20 year old man who ingested 9.2 g died in 12 hours, (55) and a 32 year old man who ingested 40 g lapsed into a deep coma before he died on the third day after overdose (56).
In most cases, it is the development of tolerance to sedative-hypnotics that determines the recovery of consciousness after overdose rather than the clearance of the drug. In general, because of tolerance and the active metabolites of these drugs, there is a poor correlation between concentration and effect.
A serum hexapropymate concentration of 5.5 mg/L has been regarded as non-toxic (54). In a study of 6 patients treated on 8 occasions, maximum serum concentrations varied from 7.6 to 72.5 mg/L with no relationship between concentration and severity of clinical symptoms (54). Detailed analysis of the drug elimination in one patient showed a terminal elimination half-life of 21 hours, suggesting delayed absorption or dose dependent elimination (54).
The mechanism of the CNS depressant effects of hexapropymate is unknown. There are no reports of tolerance, abuse or dependence, however, it is likely the drug has a high potential for these effects. Hexapropymate is considered to be unsafe in patients with porphyria because it has been shown to be porphyrinogenic in in vitro systems(122).
Prolonged, deep coma (53;56) with respiratory depression (51) and hypotension (52) is the usual picture in significant hexapropymate poisoning. Death can occur in as little as 12 hours (55). In a series of 8 presentations after hexapropymate overdose, initial symptoms included coma, hypotension, hypothermia, and hypoventilation (54). Maximum coma depth (Glasgow coma score) was 3 to 5 in 5 out of 8 events and on 7 occasions assisted ventilation was required (for 12 hours or more in 5 events) (54).
Withdrawal from central nervous system depressants is dealt with in more detail in the drug withdrawal monograph. Suddenly stopping treatment in dependent people may produce withdrawal symptoms and signs including anxiety, dysphoria, irritability, insomnia, nightmares, sweating, memory impairment, hallucinations, hypertension, tachycardia, psychosis, tremors and seizures (227). The withdrawal syndromes associated with the older agents are similar to those associated with barbiturates(228); they are severe and likely to be associated with life-threatening events such as seizures. Acute withdrawal from sedative-hypnotics may present solely as a confusional state due to non-convulsive status epilepticus (toxic ictal delirium) which can easily be missed (229).
Little or no information is available on the side-effect profile of hexapropymate but unwanted sedation and other symptoms of CNS depression are likely. Thrombocytopenic purpura related to hexapropymate has been reported (231).
Routine quantitative drug estimation is not readily available for any of these agents and not indicated for routine management. Hepatic and renal function tests are indicated. Measurement of creatine kinase in cases of coma will help in the assessment of rhabdomyolysis. Core body temperature should be assessed as hypothermia is common. Chest X-ray is helpful to assess for non-cardiogenic pulmonary oedema in a patient with oxygen desaturation. Measurement of partial pressure of carbon dioxide via expired air or arterial blood gases is the best way to assess respiratory compromise from sedation.
For many drugs, there is a postmortem diffusion of drugs along a concentration gradient, from sites of high concentration in solid organs, into the blood with resultant artifactual elevation of drug concentrations in blood (postmortem redistribution). Highest drug concentrations are found in central vessels such as pulmonary artery and vein, and lowest concentrations are found in peripheral vessels such as subclavian and femoral veins. This creates major difficulties in interpretation and undermines the reference value of data bases where the site of origin of postmortem blood samples is unknown (240). It is widely agreed, however, that the femoral vein site represents the optimum sampling site and this site is now standardised amongst forensic pathologists.
Oral activated charcoal within 1 hour of ingestion may be of some value in poisoning with the other drugs in this monograph. More aggressive respiratory and cardiovascular support will be required for the older agents. Non-cardiogenic pulmonary oedema should be managed along conventional lines. In the face of continuing hypotension not responding to fluid resuscitation, inotropic agents may be required.
Patients with a significant sedative drug overdose should be advised not to drive until potential interference with psychomotor performance has resolved (260). For overdose of most of these agents this will be at least 48 hours after discharge.
Principles of elimination enhancement are discussed in the Treatment monograph.
Routine observation of vital signs, especially GCS airway patency and blood pressure, is indicated. For the older agents, continuous arterial blood pressure monitoring should be considered. Measurement of partial pressure of carbon dioxide via expired air or arterial blood gases is the best way to assess respiratory compromise from sedation.
(1) Smith AJ, Whyte IM. New drugs for old: an issue for debate? Med J Aust 1988; 149(11–12):581-582
(51) Noirfalise A. [5 cases of suspected hexapropymate poisoning]. Eur J Toxicol 1971; 4(1):50–52. (52) Ellenhorn MJ, Schonwald S, Ordog G, Wasserberger J. Ellenhorn's Medical Toxicology: Diagnosis and treatment of human poisoning. 2nd ed. Baltimore: Williams & Wilkins, 1997
(53) Robbins G, Brown AK. Hexapropymate self-poisoning. BMJ 1978; 1(6127):1593
(54) Gustafsson LL, Berg A, Magnusson A, Malmlund HO, Sandell BM, Stig R. Hexapropymate self-poisoning causes severe and long-lasting clinical symptoms. Med Toxicol Adverse Drug Exp1989; 4(4):295–301
(55) Yamarellos P, Dimopoulos G. Three cases of hexapropymate (Merinax) poisoning. Bulletin of the International Association of Forensic Toxicology 1979; 14(3):29–30
(56) Hassoun A, Van Binst R. Fatal hexapropymate intoxication. Bulletin of the International Association of Forensic Toxicology 1979; 14(3):28
(122) Sweetman S. Martindale: The Complete Drug Reference. London: Pharmaceutical Press. Electronic ed. expires 03/2003 Greenwood Village, Colorado: MICROMEDEX, 2003
(227) Benzodiazepines. In: Rossi S, Vitry A, Hurley E, Abbott F, Goldsworthy S, editors. Australian Medicines Handbook. Adelaide: Australian Medicines Handbook Pty Ltd, 2002
(228) Coupey SM. Barbiturates. [Review] [13 refs]. Pediatr Rev 1997; 18(8):260–264
(229) van Sweden B, Mellerio F. Toxic ictal delirium. Biol Psychiatry 1989; 25(4):449–458
(231) Siguier F, Godeau P, Vergoz D, Imbert JC, Herreman G, Reinert P. [Immuno-allergic thrombopenic purpura caused by hexapropymate sensitization]. Ann Med Interne (Paris) 1971; 122(3):435–438
(240) Pounder DJ, Jones GR. Post-mortem drug redistribution–a toxicological nightmare. Forensic Sci Int 1990; 45(3):253–263